A 39-year-old male asked:
Disclaimer

i have insomnia and mild depression. i was just prescribed .5 klonopin and 10mg elavil at bed time for sleep and 20 mg prozac in the morning. my question is, since they are all 3 antidepr. would you suggest i try klonopin and elavil first or all 3?

5 doctor answers
Dr. Kristina Behringer
A Verified Doctor answered
A US doctor answered Learn more
Ok to ask: Prozac (fluoxetine) and Elavil are definitely used for mood and have other uses as well, that may be helpful in your case, such as Elavil at night to help you sleep. Klonopin is not an antidepressant but a benzodiazepine, most commonly used for anxiety, but again has other uses. If you have any concerns about using all three medications, it's always best to meet with the prescribing doctor for clarification.
Answered on Apr 1, 2016
1
1 comment
1
1 thank
Dr. Krishna Kumar
54 years experience Psychiatry
Seeing a Psychiatrist for use, benefits and side effects of 3 Medication will be important
Apr 1, 2016
Dr. Ira Katz
A Verified Doctor answered
A US doctor answered Learn more
Not Quite: The Prozac (fluoxetine) (SSRI) & Elavil (Tricyclic) are antidepressants & the Klonopin (Benzodiazepine) is a pure sedative/hypnotic/anti-anxiety med. The Elavil and Klonopin are being prescribed for sleep. The Elavil is at a very low dose, for sleep with hopes of reducing your need for Klonopin a drug with addiction & abuse potential. The most important med is the Prozac (fluoxetine), but may take some time to work.
Answered on Apr 25, 2016
1
1 thank
Dr. Krishna Kumar
54 years experience Psychiatry
Insomnia: I understand your need to have good sleep. None of these 3 medications are specific for insomnia. Using Klonopin with Prozac (fluoxetine) may increase dizziness, some impairment in thinking and judgment. Using Elavil with Klonopin may add to dizziness, drowsiness, breathing problems. Your insomnia is likely due to stress causing anxiety and mild depression. See Psychiatrist for Therapy ,Medication, Relaxation.
Answered on Dec 29, 2015
Dr. Michelle King
25 years experience Psychiatry
It depends upon: upon several factors, and without knowing more about you it’s hard to say. You may wish to speak to your prescriber and ask these specific questions. Prozac and Elavil are different types of antidepressants, and Klonopin (clonazepam) is a benzodiazepine; none of them are specifically for insomnia, but may cause sedation which may be why you were instructed to take them at night. Good luck!
Answered on Apr 3, 2016
Dr. Michael Blumenfield
56 years experience Psychiatry
Discuss with ur M.D.: There are many different combinations that can be used for the problem you describe and doctors have different approaches. Klonopin is anxiety med not antidepressant. Your doctor seems to be mainly using Elavil to help sleep. The 20 mg dosage of Prozac is the main antidepressant in your combo. It is always a good idea to discuss the medications with your doctor so you understand the "game plan."
Answered on Jul 4, 2017

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 39-year-old male asked:
Dr. Ira Katz
A Verified Doctor answered
A US doctor answered Learn more
Individualized: This is a difficult question to answer without knowing you, but the first thing that comes to mind is paroxetine (Paxil an SSRI). It is mildly sedatin ... Read More
1
1 thank
A 39-year-old male asked:
Dr. Cornelius Oleary
A Verified Doctor answered
A US doctor answered Learn more
You'll be fine: The dose of Clonazepam you were prescribed is a low dose. The best thing you can do in this situation is call the doctor who prescribed you the medici ... Read More
A 22-year-old female asked:
Dr. Krishna Kumar
54 years experience Psychiatry
Medication effects: I understand you feeling scared of side effects of medication due to unpleasant experiences with 3 medications. Discuss with Psychiatrist: • Intensity ... Read More
A 22-year-old female asked:
Dr. Bennett Machanic
51 years experience Neurology
Agree with you: You have already had adverse effects from medications far less toxic than Elavil, (amitriptyline) which has substantial anti-cholinergic problems. So ... Read More

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month